Colorado, 2004

Hail in Colorado, July 27, 2004

July 27, 2004 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 1:25 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 1:25 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT TUE JUL 27 2004

.SHORT TERM DISCUSSION...A SLOW MOVING UPPER TROF WILL MAKE ITS WAY
ACROSS WY AND NRN CO OVERNIGHT.  ETA AND GFS BOTH SHOW WEAK QG
ASCENT CONTINUING OVR THE CWA THROUGH 12Z WEDNESDAY...THEN SHIFTING
TO THE EAST.  INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE LATE THIS
AFTERNOON IN TERMS OF CAPE WITH VALUES AROUND 600 J/KG ALONG THE
FRONT RANGE AND 1000-1500 G/KG OVER THE NORTHEAST CORNER OF THE
STATE.  SOME CIN AS WELL ACCODING THE THE ETA BUFFER SOUNDINGS BUT
SFC BASED CINS SHOWS NO CAP OVER THE NORTHEAST PLAINS.  IN ANY EVENT
SCT POPS STILL LOOK GOOD. IN ADDITION FORCING ALOFT MAY ALLOW
FOR SOME SCT SHOWERS TO CARRY OVER PAST MIDNIGHT...ESPECIALLY ALONG
THE NRN BORDER.  A WEAK COLD FRONT IS PROGGED TO SLIP INTO THE
NORTHEASTERN PLAINS LATE THIS EVENING ...BUT IT SHOULD NOT PROVIDE
MUCH OF A FOCUSING MECHANISM FOR THUNDERSTORMS.  ON TUESDAY...
SPATIAL CROSS-SECTIONS AND ETA BUFFER SOUNDINGS SHOW A WEAK BUT
DEEPENING UPSLOPE DEVELOPING DURING THE MORNING.  A SECONDARY SURGE
WILL MOVE INTO NORTHEASTERN COLORADO IN THE AFTERNOON WHICH WILL
FURTHER STRENGTHEN THE UPSLOPE ALONG THE FRONT RANGE.  FCST CAPES
ALONG THE FRONT RANGE AND PALMER DIVIDE ARE PROGGED TO RANGE FROM
800-1200 J/KG WITH PW VALUES INCREASING TO NEAR .80 INCHES.  THE
FRONT RANGE FOOTHILLS AND PALMER DIVIDE SHOULD BE THE PRIMARY FOCUS
FOR THUNDERSTORMS BY MID AFTERNOON SO HAVE WEIGHTED POPS MORE
TOWARDS THESE AREAS.  MID LEVEL SUBSIDENCE IN THE WAKE OF THE SHORT
WAVE SHOULD LIMIT THUNDERSTORM POTENTIAL ELSEWHERE AS WELL.

.LONG TERM DISCUSSION...STILL LOOKING AT A FEW DAYS OF COOLER TEMPS
AND SCT AFTN/EVENING STORMS FOR THURSDAY AND FRIDAY AS PERSISTANT NW
FLOW PATTERN CONTINUES TO SEND DOWN RIPPLES OF ENERGY ACROSS ERN CO.
MID LVL FLOW STRENGTHENS SOME ON THU TO 30-35 KT ALONG WITH FORECAST
CAPES BETWEEN 1000-2000J/KG. GIVEN ABOVE PARAMETERS MAY SEE A FEW
ISOLD SEVERE STORMS AS WELL. LOOKS PRETTY SIMILAR ON FRIDAY AS WELL
WITH AN ADDITIONAL SURGE MOVING ACROSS ERN CO LATE THU NITE/FRI AM.
SCT POPS SEEM A FINE BET THRU FRIDAY. THERE ARE STILL SOME
DIFFERENCES SHOWING UP BETWEEN ETA/GFS...WITH THE GFS BEING THE
WETTEST. EXPECT REALITY WILL PROBABLY FALL IN BETWEEN THE DRY ETA
AND WET GFS.

RIDGE ALOFT BUILDS ACROSS THE REGION SATURDAY THRU MONDAY WITH A
RETURN TO NEAR NORMAL TEMPS WITH ONLY ISOLD CHANCES FOR STORMS THRU
THE EXTENDED PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/SWE
Hazardous weather outlook, Jul 27, 9:52 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT TUE JUL 27 2004

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON IN THE
MOUNTAINS AND THEN MOVE ACROSS THE NORTHEAST PLAINS IN THE LATE
AFTERNOON AND EVENING.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
OVER THE NORTHEAST PLAINS MAINLY EAST OF A FORT MORGAN TO LIMON LINE
LATE THIS AFTERNOON OR EVENING...WITH LARGE HAIL BEING THE MAIN
THREAT.  OTHERWISE MOST AREAS CAN EXPECTED THE STORMS TO PRODUCE
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AFTERNOON AND EVENINGS WEDNESDAY THROUGH FRIDAY. A FEW OF THE
STORMS MAY BECOME SEVERE LATE WEDNESDAY AND AGAIN THURSDAY AFTERNOON
AS THE AIRMASS BECOMES MORE UNSTABLE ALONG WITH A STRONGER FLOW
ALOFT.

A DRYING TREND ALONG WITH WARMER TEMPERATURES IS EXPECTED SATURDAY
THROUGH MONDAY WITH SEASONABLE TEMPERATURES AND ONLY ISOLATED LATE
DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 27, 5:15 PM MST
Where
Lincoln County, 15 mi SE of Karval
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417094.